Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Suffer from constant anxiety. Prescribed Sertraline. Taken treatment for breast cancer with chemotherapy and radiation. Remedy?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 93 Questions
In 2005, I was treated for breast cancer with chemotherapy and radiation. I also have a thyroid issue in which levothyroxine is adjusted periodically to help me with that issue. My blood pressure is controlled fairly well with ramipril, but it has a tendency to rise under some stress; routine exercise keeps it down. My problem has evolved over the last few months. My family doctor gave me sertraline as an anti-depressant after my mother's death and Hurricane Katrina; he also helped my sleep disruptions with trazodone. Both of these were started in mid-2005, if not 2006; I cannot quite remember without the records in front of me. I have given this background to stage these symptoms which are disrupting my family, community, and professional lives. I have been struggling with rising and, more or less, constant anxiety (even if everything is in order and I am ready...). My memory falters quite often, and this lack of recall of information causes problems in my academic career. Sometimes it is just slow, or I simply cannot recall in a lecture or explanation, etc. Also, I lack focus. I often am the one moving around sometimes distracting others either in church, in the cinema, or in lectures. I know this is very long, but my family physician does not discuss much and wishes to only prescribe or test at the first mention of anything without really assessing accurately; it is probably lack of time, and he is approaching retirement. Thank you for any consult efforts. I am not morbidly obese, but I have trouble losing that twenty pounds which would help my petite hourglass figure on a small boned frame.:)
Posted Sat, 10 Aug 2013 in General Health
Answered by Dr. Rene Gerard Cruz Galera Jr 1 hour later
Hi XXXXX! Thank you for your question and welcome to our site.

I can tell from the stories you mentioned above that you are a strong woman - you have managed to survive so many life challenges already. Thank you for sharing these with me. I also appreciate the lengthy details you included as these will actually help me get a better picture.

First of all, we have to check everything that can be caused by an existing condition. Your thyroid problem, if not managed correctly with the right dosage, can very much cause concentration and focus problems along with anxiety (in the form of palpitations or increased heart rate).

May I know the following:
1) when your last check up for this was and do you have any results of thyroid exams?
2) Was your dose recently adjusted by an physician?
3) How compliant are you with the thyroid medications? Were there days when you skipped doses?
4) do you experience headaches, excessive sweating, cold intolerance, appetite and weight changes? did you notice and skin or hair changes and bowel movement changes?
5) If I may also ask, please tell me more about your breast cancer. Are you currently in remission and are regular checkups also being done?

I hope to hear from you soon!

Dr. Galera

Above answer was peer-reviewed by
Follow-up: Suffer from constant anxiety. Prescribed Sertraline. Taken treatment for breast cancer with chemotherapy and radiation. Remedy? 22 hours later
I had a blood panel in XXXXXXX and my thyroid was adjusted up to 88mcg from 75. I was also reinstated with the statin drug for cholesterol control when diet, exercise, and red rice yeast, etc. did not really help. My oncologist schedules the mammograms, and they are once a year now ( in September this time). I have had no more cancer occurrences, but I am always holding my breath on that. She is an accessible yet very busy physician in our Mississippi Gulf Coast community. Yes, I am compliant with the thyroid med and take it every day early in the morning waiting for an hour or more to eat. I take other meds with the meal. My symptoms which are revealed previously are primarily cognitive and emotional although I have experienced the other symptoms mentioned in your query. Those symptoms are controllable; biotin supplements help my hair and skin. Exercise, fiber, and water helps with the other. I have made the decision to add an endocrinologist to my specialist list because of the symptoms associated with thinking and relating. Perhaps a neurologist or psychiatrist can help with those meds. It would be nice not to be on any of the antidepressants. My natural personality is overachieving and conscientiousness to a fault, and my husband/grown children recognize stubbornness. Thank you for using the specifics to help me make the right next move. I want to move on away from health issues being a priority or hobby.
Answered by Dr. Rene Gerard Cruz Galera Jr 2 hours later

Thank you for getting back to me.

Yes, we do have to check all medical problems first before shifting our attention to anxiety disorders. And with this, I greatly support your decision to consult an endocrinologist. He or she may be the one to refer you to a neurologist or a psychiatrist if deemed necessary.

An imbalance in the thyroid hormone can very well affect your concentration and focus. It may be possible that your current dose is not appropriate for your specific metabolism. The endocrinologist will be more than able to handle this. With regular monitoring and proper adjustment of your thyroid hormone intake through an endocrinologist. It may take some time to find your perfect balance of hormone levels, but with patience and vigilance, I am sure that you can overcome this problem easily.

Please, do continue to be very compliant with medications, exercise regularly, and eat a healthy and balanced diet. If you do, I would be very proud and happy to say that you will be one of the few very ideal patients. As an additional suggestion, if I may, try including memory or concentration games during your family time. These will not only help exercise your concentration and memory, but will also be venues for fun and quality time with your loved ones.

If you have any further questions, please do not hesitate to ask. I wish you good health.


Dr. Galera
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor